Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 163, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 31, 2000, 2:29 PM CST for Republic County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 31, 2000, 2:29 PM CST (20:29 UTC)
- Expired
- Oct 31, 2000, 3:00 PM CST
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Republic County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 2:45 PM CST | Hail 0.88 | Norway, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 312028 SVRTOP KSC157-312100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 229 PM CST TUE OCT 31 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... REPUBLIC COUNTY IN NORTH CENTRAL KANSAS * UNTIL 300 PM CST * AT 224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF NORWAY...OR ABOUT 12 MILES NORTHWEST OF CONCORDIA...MOVING NORTH AT 35 MPH. * SOME LOCATIONS AFFECTED... SCANDIA BELLEVILLE REPUBLIC MUNDEN NARKA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUIRLDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3966 9792 3965 9762 3998 9740 4000 9792 $$ 58
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 2:45 AM CST, 11 hours 44 minutes earlier.
Area forecast discussion, Oct 31, 2:45 AM CST, 11 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 245 AM CST TUE OCT 31 2000 ...MAIN FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES INTO WEDNESDAY... LATEST WATER VAPOR SHOWING UPPER LEVEL STORM SYSTEM OVER UTAH WITH WELL DEFINED VORT LOBE SOUTHWARD INTO SOUTHCENTRAL AZ. UPSTREAM WAVE MOVING INTO THE PACIFIC NORTHWEST WILL HELP TO EJECT THIS SYSTEM OUT INTO THE CENTRAL AND NORTHERN PLAINS INTO WEDNESDAY. WEAK WAVE NOW MOVING THROUGH NORTHEAST KS IS INTERACTING WITH INCREASING LOW LEVEL JET AND MOISTURE GRADIENT TO DEVELOP ELEVATED CONVECTION OVER THE SOUTHEAST HALF OF THE CWA. FEEL THIS INITIAL AREA WILL LIFT NORTHEAST OUT OF THE CWA EARLY ALTHOUGH MORE COULD DEVELOP THROUGH MID MORNING WITH ANOTHER WEAK WAVE APPROACHING FROM THE SOUTHWEST. STRATUS DEVELOPING TO THE SOUTH SHOULD INCREASE AND SPREAD NORTHWARD THROUGH SUNRISE. THIS IN CONJUNCTION WITH HIGH CLOUDS PLUME FROM THE SOUTHWEST SHOULD ALLOW FOR MOSTLY CLOUDY SKIES TO BE THE RULE. AS SYSTEM IN THE SOUTHWEST BEGINS TO EJECT OUT INTO THE HIGH PLAINS BY LATE AFTERNOON...THUNDERSTORMS SHOULD RAPIDLY DEVELOP IN AREA OF STRONG DYNAMIC LIFT AND UPPER DIVERGENCE OVER THE WEST WITH THUNDERSTORMS THEN SPREADING EAST AND NORTHEAST THROUGH THE EVENING AND OVERNIGHT HOURS. NORTHCENTRAL PORTIONS WOULD HAVE THE HIGHEST POTENTIAL FOR SEVERE WEATHER AS DRY PUNCH AND STRONG JET ROTATE AROUND THE EAST SIDE OF THE SYSTEM. WILL MENTION SEVERE IN THE NORTH CENTRAL GROUPING AND CONTINUE LIKELY POPS ACROSS THE ENTIRE CWA AS AREA OF THUNDERSTORMS LIFTS OUT TO THE NORTH AND EAST AHEAD OF DRY PUNCH. OVERALL...WENT WITH AN ETA/AVN SOLUTION WHICH STILL ENDS PRECIP IN THE NORTH CENTRAL BY SUNRISE WEDNESDAY AND ACROSS THE CENTRAL PORTIONS OF THE CWA BY 18Z. ALTHOUGH THE SOUTHEAST 1/3 OF THE CWA WILL LIKELY SEE ITS BEST CHANCE FOR PRECIP IN THE MORNING...MOISTURE GRADIENT SHOULD STILL HANG BACK ACROSS THIS REGION INTO AT LEAST THE FIRST PART OF THE AFTERNOON...SO STILL SOME THUNDERSTORM POTENTIAL HERE INTO THE AFTERNOON AS SOUTHERN END OF VORT LOBE SWINGS EASTWARD. FOR TEMPERATURES, WENT WITH A BLEND OF FWC AND FAN GUIDANCE THROUGH WEDNESDAY WHICH IS VERY CLOSE TO CURRENT FCST. WILL ALSO CONTINUE BREEZY CONDITIONS TODAY AND TONIGHT AS SOUTH/SOUTHEASTERLY FLOW INCREASES THROUGH THE DAY AND PERSISTS THROUGH TONIGHT. WITH SOME SUN IN THE DRY SLOT WEDNESDAY...SHOULD SEE sA LITTLE STRONGER WINDSPEEDS MIX DOWN AND WILL GO WITH 20 TO 30 MPH AND GUSTY FROM THE SOUTH/SOUTHWEST. .TOP...NONE. 63
In the hours before
Special weather statement, Oct 31, 11:52 AM CST, 2 hours 37 minutes before
KSZ008>010-020>022-034>036-312300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1152 AM CST TUE OCT 31 2000 STORM SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PARTS OF NORTHCENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. SEVERE STORMS ARE EXPECTED TO DEVELOP OVER WESTERN AND CENTRAL KANSAS AFTER ABOUT 3 PM, AND MOVE QUICKLY NORTHEAST INTO NORTHCENTRAL KANSAS. THE MAIN THREAT WITH THESE SEVERE STORMS WILL BE DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. A STRONG UPPER LEVEL STORM SYSTEM OVER THE CENTRAL ROCKIES WILL MOVE EAST THIS AFTERNOON AND TONIGHT. THE STORM SYSTEM WILL INTERACT WITH VERY HUMID AND UNSTABLE AIR OVER THE CENTRAL PLAINS TO PRODUCE WIDESPREAD, AND POSSIBLY SEVERE, THUNDERSTORMS. MA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:39 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 36 min |
| Oct 31, 3:15 PM CST | Severe Thunderstorm Warning | TOP | Marshall | 30 min |
| Oct 31, 3:43 PM CST | Severe Thunderstorm Warning | TOP | Marshall | 32 min |
| Oct 31, 4:12 PM CST | Severe Thunderstorm Warning | TOP | Nemaha | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.